Advertisement

Computation of the Bisection Width for Random d-Regular Graphs

  • Josep Díaz
  • Maria J. Serna
  • Nicholas C. Wormald
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2976)

Abstract

In this paper we provide an explicit way to compute asymptotically almost sure upper bounds on the bisection width of random d-regular graphs, for any value of d. We provide the bounds for 5 ≤ d ≤ 12. The upper bounds are obtained from the analysis of the performance of a randomized greedy algorithm to find bisections of d-regular graphs. We also give empirical values of the size of bisection found by the algorithm for some small values of d and compare it with numerical approximations of our theoretical bounds. Our analysis also gives asymptotic lower bounds for the size of the maximum bisection.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N.: On the edge-expansion of graphs. Combinatorics, Probability and Computing 6, 145–152 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bezrukov, S.L., Elsässer, R., Monien, B., Preis, R., Tillich, J.-P.: New spectral lower bounds on the bisection width of graphs. In: Brandes, U., Wagner, D. (eds.) WG 2000. LNCS, vol. 1928, pp. 23–34. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  3. 3.
    Bollobas, B.: The isoperimetric number of random regular graphs. European Journal. of combinatorics 9, 241–244 (1984)MathSciNetGoogle Scholar
  4. 4.
    Bollobas, B.: Random Graphs, 2nd edn. Cambridge University Press, Cambridge (2001)zbMATHGoogle Scholar
  5. 5.
    Bui, T., Chaudhuri, S., Leighton, T., Sipser, M.: Graph bisection algorithms with good average case behavior. Combinatorica 7, 171–191 (1987)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Díaz, J., Do, N., Serna, M.J., Wormald, N.C.: Bounds on the max and min bisection of random cubic and 4-regular graphs. Theoretical Computer Science 307, 531–547 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Díaz, J., Petit, J., Serna, M.: A survey on graph layout problems. ACM Computing Surveys 34, 313–356 (2002)CrossRefGoogle Scholar
  8. 8.
    Duckworth, W., Wormald, N.C.: Minimum independent dominating sets of random cubic graphs. Random Structures and Algorithms 21, 147–161 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Fiedler, M.: A property of the eigenvectors of nonnegative symmetric matrices and its application to graph theory. Czechoslovak Mathematical Journal 25, 619–633 (1975)MathSciNetGoogle Scholar
  10. 10.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. Freeman, San Francisco (1979)zbMATHGoogle Scholar
  11. 11.
    Jansen, K., Karpinski, M., Lingas, A., Seidel, E.: Polynomial time approximation schemes for MAX-BISECTION on planar and geometric graphs. In: Ferreira, A., Reichel, H. (eds.) STACS 2001. LNCS, vol. 2010, pp. 365–375. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  12. 12.
    Kostochka, A., Melnikov, L.: On bounds of the bisection width of cubic graphs. In: Nesetril, J., Fiedler, M. (eds.) Czechoslovakian Symposium on Combinatorics, Graphs and Complexity, pp. 151–154. Elsevier Science Publishers, Amsterdam (1992)CrossRefGoogle Scholar
  13. 13.
    Locke, S.C.: Maximum k-colorable subgraphs. Journal of Graph Theory 6(2), 123–132 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Monien, B., Preis, R.: Upper bounds on the bisection width of 3- and 4-regular graphs. In: Sgall, A.P.J., Pultr, A., Kolman, P. (eds.) MFCS 2001. LNCS, vol. 2136, pp. 524–536. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  15. 15.
    Shearer, J.B.: A note on bipartite subgraphs of triangle-free graphs. Random. Structures Algorithms 3(2), 223–226 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Steger, A., Wormald, N.C.: Generating random regular graphs quickly. Combinatorics, Probabability and Computing 8, 377–396 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Wormald, N.C.: Differential equations for random processes and random graphs. Annals of Applied Probability 5, 1217–1235 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Wormald, N.C.: The differential equation method for random graph processes and greedy algorithms. In: Karoński, M., Prömel, H. (eds.) Lectures on Approximation and Randomized Algorithms, pp. 73–155. PWN, Warsaw (1999)Google Scholar
  19. 19.
    Wormald, N.C.: Models of random regular graphs. In: Surveys in Combinatorics, pp. 239–298. Cambridge University Press, Cambridge (1999)Google Scholar
  20. 20.
    Wormald, N.C.: Analysis of greedy algorithms on graphs with bounded degree. Discrete Mathematics (2003)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Josep Díaz
    • 1
  • Maria J. Serna
    • 1
  • Nicholas C. Wormald
    • 2
  1. 1.Dept. Llenguatges i SistemesUniversitat Politecnica de Catalunya 
  2. 2.Dept. Combinatorics and OptimizationUniversity of Waterloo 

Personalised recommendations